Upgrade to remove ads
Medsurg Chapter 9 Nursing Care of Patients in Shock
Terms in this set (16)
A patient with gastrointestinal bleeding is awake, alert, and oriented and has vital sign measurements of: blood pressure 130/90 mm Hg, pulse 118 beats/minute, respirations 18/minute, and temperature 98.6F (37C). Which finding should the nurse consider as a possible sign of early shock?
a. Respirations 18/min
b. Heart rate 118 beats/min
c. Temperature 98.6F (37C)
d. Blood pressure 130/90 mm Hg
When blood pressure falls, the body activates the sympathetic nervous system to increase cardiac output by causing the heart to beat faster and stronger. Compensatory responses produce the classic signs and symptoms of the initial stage of shock: tachycardia; tachypnea; restlessness; anxiety; and cool, clammy skin with pallor.
A patient with gastrointestinal bleeding has hemoglobin of 8.5 g/dL. While receiving care the patient becomes anxious and irritable and bright red drainage appears through the nasogastric tube. The patients vital sign measurements are pulse 130 beats/minute, blood pressure 105/55 mm Hg, and respirations 28/minute. What should the nurse recognize as causing the changes in the patients vital signs?
a. Early shock
b. Patient anxiety
c. Progressive shock
d. Parasympathetic response
When blood pressure falls, the body activates the sympathetic nervous system to increase cardiac output by causing the heart to beat faster and stronger. Compensatory responses produce the classic signs and symptoms of early shock: tachycardia; tachypnea; restlessness; anxiety; and cool, clammy skin with pallor.
A patient involved in a motor vehicle accident has pale mucous membranes, diaphoresis, confusion, blood pressure 88/48 mm Hg, irregular heart rhythm, and metabolic acidosis. Which finding should the nurse recognize as the likely cause of acidosis?
b. Aerobic metabolism
c. Inadequate ventilation
d. Anaerobic metabolism
When cells are deprived of oxygen, they shift to anaerobic metabolism, resulting in the production of lactic acid. Unless the lactic acid is removed from the bloodstream, the blood will become increasingly acidic, resulting in metabolic acidosis.
A patient with progressive shock is diaphoretic and confused. The most recent blood pressure
measurement was 82/40 mm Hg and a urinary catheter output was 10 mL for 1 hour. Intravenous (IV) fluids are infusing at 150 mL/hr. Which action should the nurse take related to the urine output?
a. Encourage oral fluids.
b. Irrigate urinary catheter.
c. Increase IV fluid infusion rate.
d. Check urinary catheter for kinking.
Collecting data is the first step in critically thinking about a situation. In this case, the urine output is lower than normal, which could be due to several reasons. The initial action of the nurse should be to inspect the urinary catheter system for proper functioning. If the catheter system is inhibiting urine output, then that issue must be addressed to correct the situation. Other interventions will not help if the system is the cause.
A patient with hypovolemic shock is experiencing oliguria due to hemorrhage. Which should the nurse recognize as the most likely cause of the patients oliguria?
a. End-stage renal failure
b. Secretion of aldosterone
c. Inadequate oral fluid intake
d. Obstructed urinary catheter
Stimulation of the renin-angiotensin-aldosterone system from decreased cardiac output causes vasoconstriction and retention of sodium and water to decrease further fluid loss, resulting in oliguria.
On arrival in the emergency department, a patient who was in a motor vehicle accident is
apprehensive, confused, and hypotensive. The patient has tachycardia, oliguria, and cool clammy skin. What should the nurse do first?
a. Cover patient with warm blankets.
b. Perform a rapid head-to-toe assessment.
c. Obtain patients medical history from family.
d. Reorient the patient to person, place, and time.
The priority is to assess the patient in shock quickly, starting with the Cs: airway, breathing, circulation, and disability.
A patient who is hemorrhaging has pale mucous membranes, blood pressure 92/52 mm Hg, pulse 160 beats/minute, and respirations 30/minute. The patient is receiving IV fluids at 150 mL/hour, has a blood transfusion infusing, and is being provided oxygen via a mask. What should the nurse recognize as the most likely cause of the patients respiratory rate?
a. Electrolyte imbalances
b. Inadequate tissue perfusion
c. Rapid rate of fluid replacement
d. Reaction to the blood transfusion
When blood pressure falls, the body activates the sympathetic nervous system to increase cardiac output to deliver adequate oxygen to the tissues by causing the heart to beat faster and stronger. Compensatory responses produce the classic signs and symptoms of the initial stage of shock: tachycardia; tachypnea; restlessness; anxiety; and cool, clammy skin with pallor.
Despite aggressive treatment, the condition of a patient in shock continues to worsen. Surgical
intervention stops the bleeding, and the shock stabilizes. Which finding should the nurse act upon
a. The blood pH is 7.36.
b. Bowel sounds are hypoactive.
c. Urinary output is 15 mL/hour.
d. Pupils are equally reactive to light.
Because blood is shunted away from the kidneys early in shock to save fluid and provide oxygen to vital
organs, the kidneys commonly are injured first. The kidneys can tolerate reduced blood flow for about 1 hour before sustaining permanent damage. Urine output should be monitored for reduction to detect injury.
After an episode of shock, a patients laboratory results reveal elevated serum levels of ammonia and bilirubin and decreased plasma proteins and clotting factors. Which organ should the nurse recognize as being damaged from the shock?
The liver may be injured both by ischemia and by toxins created by the shock state as blood is circulated
through it for cleansing. Signs and symptoms of liver injury include decreased production of plasma proteins; abnormal clotting, because clotting factor production by the liver is impaired; and elevated serum levels of ammonia, bilirubin, and liver enzymes.
After an episode of shock, a patients laboratory results reveal decreased clotting factors. Based on these laboratory results, the nurse should monitor for which complication of shock?
a. Brain attack
b. Multisystem organ failure
c. Adult respiratory distress syndrome
d. Disseminated intravascular coagulation
Signs and symptoms of liver injury include abnormal clotting because clotting factor production by the liver is impaired, so the nurse monitors for coagulation disorders such as disseminated intravascular coagulation.
The family of a patient in shock asks the nurse to explain the condition. How should the nurse
respond to this family?
a. It is caused by massive blood loss.
b. It is a profound circulatory collapse.
c. It is the result of overwhelming emotion.
d. There is inadequate oxygen delivered to the tissues.
Shock is defined as inadequate tissue perfusion, in which there is insufficient delivery of oxygen and nutrients to the bodys tissues and inadequate removal of waste products from these tissues.
A patient is demonstrating signs of anaphylactic shock. What action should the nurse take first?
a. Provide pain relief.
b. Ensure a patent airway.
c. Provide patient teaching.
d. Obtain a detailed patient history.
Patients may have symptoms including wheezing, laryngeal edema, angioedema, and severe bronchospasm, which make it essential for the nurse to ensure a patent airway first.
The nurse provides comfort measures to maintain normal body temperature and reduce pain and
anxiety for a patient who is experiencing shock. What is the purpose of the nurse performing these actions?
a. Increases fluid volume
b. Decreases fluid volume
c. Increases oxygen demand
d. Decreases oxygen demand
Pain, anxiety, and cold all increase body tissue demands for blood and oxygen. This places an increased
workload on the heart. Maintaining normal body temperature and reducing pain and anxiety will reduce
The nurse is caring for a patient in mild shock. Which medication should the nurse question before providing if ordered for a patient experiencing shock?
Decreased afterload occurs from vasodilation that occurs from morphine. Shock is characterized by
hypotension, so any drug such as morphine that decreases blood pressure should be avoided or used cautiously.
A patient is receiving a dopamine infusion for shock. What should the nurse expect to assess in the patient because of this medication?
a. Pain relief
b. Decreased heart rate
c. Increased blood pressure
d. Increased respiratory rate
Dopamine strengthens myocardial contraction, increases systolic blood pressure, and increases cardiac output.
A patient is admitted with suspected septic shock. Which action should the nurse take first?
a. Obtain patient temperature.
b. Insert an IV access device.
c. Determine if the patient has any medication allergies.
d. Reassure the patient that everything possible will be done.
After ensuring a patent airway, the priority treatment interventions are providing cardiovascular support to maintain systolic blood pressure at least at 90 mm Hg. IV access is critical to provide fluids first and then antibiotics.
THIS SET IS OFTEN IN FOLDERS WITH...
Medsurg Chapter 6- Electrolytes
Medsurg Chapter 8 Nursing Care of Patients with In…
YOU MIGHT ALSO LIKE...
Chapter 67 - Shock & Hemodynamic Monitoring
PN MEDSURG Chap 19 Shock
Shock & Burns
OTHER SETS BY THIS CREATOR
Cardio meds and cheats
122 oxygen delivery devices
OTHER QUIZLET SETS
China and Spread of Chinese Culture
Französisch Les verbs pronominaux
Walker Chapter 10.1 - 10.4 quiz
Practice Questions for Chapter 6: Integu…